- Watch How Quick a Trench Can Collapse
- LIUNA, the LHSFNA & Hess: Working Together to Improve Worksite Safety and Build Market Share
- What to Do During an Opioid Overdose
- Therapeutic Massage: A Pill-Free Option in Pain Management
- Quest for Accuracy Yields Safety Improvements on Fracking Sites
- Reduce Your Risk for a Holiday Heart Attack
- Journey to a Healthier You: Strategies to Exercise Your Brain
- Thinking about Taking a Sleep Medication?
What to Do During an Opioid Overdose
In this year’s February issue, we wrote about the signs of opioid pain reliever addiction. Since that time, the opioid epidemic has shown no signs of slowing down. This issue is of special concern to construction laborers, some of whom take opioids to treat acute injuries or chronic pain.
Prescription painkillers have a very high potential for addiction. Four out of five heroin users say they started out by taking prescription painkillers.
“The reality is that opioid addiction can touch anyone, from our friends and family to coworkers and others we interact with every day,” says LHSFNA Management Co-Chairman Noel C. Borck. “With opioid addiction comes the risk for overdose. Though it’s a skill no one ever hopes they have to use, knowing what to do in an emergency situation involving opioids could save a life.”
If you found someone who was potentially overdosing on prescription opioids or heroin, would you know what to do? If not, take a few minutes to learn the steps below.
- Check responsiveness. Try to wake the person by shouting and carefully shaking them or grinding your knuckles into their breastbone. If you get no response, watch and listen carefully for signs of breathing for no more than 10 seconds.
- Call 911 immediately. Always call 911 if someone has stopped breathing, lost consciousness or is having seizures. When speaking with the 911 operator, say “Someone has overdosed” if there are signs of drug use nearby and tell them “Someone isn’t breathing” if that’s the case. Always give a clear description of your location.
- Administer naloxone (if available). Follow package instructions to administer naloxone. Naloxone wears off in 30-90 minutes and the overdosing person may need another dose if these symptoms return:
- Person is vomiting or making gurgling noises
- Breathing and/or heartbeat are slow or stopped
- Fingernails or lips appear blue or purple
- Can’t be woken from sleep or is unable to speak
- Follow the 911 dispatcher’s instructions for CPR or rescue breathing. Give CPR if you’re trained to. For more information on the steps for CPR, order the Fund’s CPR/Heimlich handout in our online Publications Catalogue.
If untrained in CPR, the dispatcher may instruct you to begin rescue breathing:
- Tilt back the head, open the mouth and pinch the nose.
- Give two rescue breaths by mouth, then give 1 breath every 5 seconds.
- Stay with the person until help arrives. If the person becomes conscious, try to find out what happened and try to keep them awake. If you must leave, put the person on their side in the recovery position to prevent choking.
As you give aid, be careful not to jeopardize your own safety. Some people in the midst of experiencing an overdose or the effects of naloxone can show unpredictable behavior or become violent.
The LHSFNA has several publications that can help LIUNA Health and Welfare Funds, District Councils, Local Unions, signatory contractors and members address the opioid epidemic. To order these and other publications, visit our online Publications Catalogue.
Opioid Abuse and Addiction Health Alert: Meant primarily for members, this card explains the health risks of opioid abuse and explains ways to prevent addiction and get treatment if needed.
Answering Your Questions on … Opioid Abuse and Addiction: This pamphlet answers common questions members may have, including how opioid addiction became so widespread, how it occurs in the body and what behaviors are considered abuse.
Heroin: Getting Help for Family, Friends and Loved Ones: This pamphlet explains the connection between opioid abuse and heroin and discusses treatment options for those affected.